Hi, I'm a new member


#1
Hi everyone! I'm new to this site and I just wanted to introduce myself. I'm a fifty-eight year old - gosh how did I get so old - English language teacher living in Saudi Arabia. I was diagnosed with Parkinson's disease about a year ago, though I had had undiagnosed symptoms for about a year before that.

I take 50mg of Stalevo twice a day and was fine up to about a month ago. Then after a particularly stressful week I started shaking on my right and left side both arms and legs and had to be taken home. For the first time, I had trouble with my speech - stuttering and difficulty forming the correct shapes with my tongue. I went to my (British as it happens) doctor and she eliminated the dosage of Sifrol I was taken at the time - along with the Stalevo - and gave me two weeks off work. Everything was fine and I went back to teaching. Unfortunately, just before the start of the new term, the stuttering came back and I had to take more time off (I mean can you imagine doing pronunciation drills with a stutter, could have been fun I suppose).
I went back to hospital, but my neurologist was on holiday and the Saudi doctor I saw recommended that I start taking 100mg of Stelevo three times a day plus Artans 2mg three times a day! This seemed to me to be a huge increase, and to top it all the stuttering has disappeared and the shaking has subsided without recourse to these pills.
Here're the questions. Firstly, do you (I'm not quite sure who 'you' refers to but bear with me, I'm a sick man)think that I should follow the neurologist's advice? Secondly, is it common to have symptoms come and go like this? Thirdly...okay I don't think there is a thirdly.
Sorry I've taken up so much of your time and thank you for reading.
mafs

#2
Hello Mafs,

Welcome to th forum, you will find plenty of help on here with lots of support as well. Sorry I can't help you on these drugs as my husband has had PD for thirty years and his drug regime is mainly on the older drugs not these new ones new to us that is, There will be many members who can help you so just a welcome from me.
best wishes
vivian

#3
Hi mafs and a warm welcome to the forum. As Vivian says we have a fine collection of people here with experience of most things that Dr Parkinson can throw at us. I'm 46 and was dx 7 years ago. I have a young family, I work near full time for a super supportive employer.

I would generally advise following the advice of medical professionals especially in the early days. Stalevo is a common drug and the doses you describe are not unusual. The drugs and the condition affect different people differently so you can expect a bit of trial and error as you hunt for the optimum dose and timing. In time you will find the way that works for you by 'listening' to your body.

You also describe the effects of stress. Parkinson's symptoms are noticably worse when you are stressed so its worth doing what you can to minimise it. That doesn't mean you have to give up work. Work can be very beneficial if you get the right environment and most employers and colleagues will happily adapt to accomodate a person with Parkinson's. It helps that the UK and many other countries have legislation that outlaws discrimination but most people I meet are motivated by the desire to do the right thing anyway.

I hope this helps. There are loads of things you can try to make the meds more effective, improve speech etc. Keep posting here & tell us how you get on

Elegant Fowl

#4
Thank you both for your input. I think I'll have to give up teaching because of my stuttering, but fortunately I am also an examiner and this will give me a reasonable income for a while. I've decided to continue on my current meds until my doctor gets back, then see what she says.